Opioid Overdose Resuscitation

Naloxone injection
Hailshadow / Getty Images

Since the turn of the century, deaths related to opioid overdose haven risen at an alarming rate. First driven by prescription opioid misuse, then by synthetic opioids, a high rate of overdose deaths has occurred all across the U.S., not only in urban areas but also in rural ones. The disruption caused by the COVID-19 pandemic has worsened this crisis. In 10 western states, the rate of overdose deaths from synthetic opioids has nearly doubled since 2019.

In 2011, the U.S. began a national crackdown on prescription drug abuse, pill mills, and doctor shopping. In the years afterwards, deaths from heroin began to rise, replacing prescription opioids as the most common drug involved in overdoses. However, the idea that increased regulation on prescriptions drove people to switch to heroin seems to be mostly false conjecture.

Data suggest heroin's increasing availability had been prompting people to switch to heroin since 1995, long before the regulations were made. A large part of why heroin usage became more lethal after 2011 was the rise of illicit fentanyl. Fentanyl is a synthetic opioid that is often mixed in with heroin, and it has caused many of the opioid overdose deaths around the country.

What to Do If Someone Overdoses

If you know someone who uses prescription pain pills or heroin, the possibility of them overdosing on the drugs is very real. Opioid-based pain relievers and heroin both have two main side effects—they are highly addictive and carry a high risk of overdose.

Would you know how to recognize the difference between someone who was merely "passed out" and someone who was experiencing an overdose? If they had overdosed, would you know how to respond?

Trying to Reduce Overdose Deaths

The overdose threat has become so prevalent, a national medical organization has produced a guide for friends and family members to use to try to save the lives of their loved ones. The Opioid Overdose Resuscitation card is designed to help identify and treat someone suspected of an opioid overdose before emergency personnel arrive.

The card was produced by The American Society of Anesthesiologists and is available free online to download in PDF format.

What to Look for and How to React

The card first describes symptoms to look for to tell if someone is suffering from an overdose. It also gives steps to take to try to get a reaction from the person and describes what steps to take if they do or don't respond.

Of course, in all cases of overdose 9-1-1 should be called.

The following tips for dealing with an opioid overdose are adapted from the ASA card:

Symptoms of an Overdose

1. Slow and shallow breathing.
2. Unable to talk.
3. The person appears unconscious.
4. Blue or gray skin color.
5. Dark lips and fingernails.
6. Making snoring or gurgling sounds.

If There Are Symptoms of an Overdose

1. Try to get the person to respond.
2. If no response, rub knuckles on the breastbone.
3. If they respond, keep them awake.
4. Call 9-1-1.

If You Get Little or No Response

1. Call 9-1-1.
2. If the skin is blue, perform mouth-to-mouth rescue breathing.
3. If you can't get a pulse, perform CPR.
4. Stay with the person.
5. If you must leave, place the person in the recovery position (on their side with their hand supporting their head).

How to Administer Naloxone

The card also suggests that if you have access to naloxone, also known as Narcan, that you should administer it to the overdosed person according to instructions on the package. Naloxone is a prescription medicine that reverses an opioid overdose. It cannot be used to get high and is not addictive.

If you have a loved one who regularly uses opioid pain relievers or uses heroin, you can find out how you can obtain a supply of Narcan at StopOverdose.org.

The ASA's Opioid Overdose Resuscitation card was produced in collaboration with the White House Office of National Drug Control Policy.

"The ASA’s Opioid Overdose Resuscitation card is a beneficial tool that provides easy-to-understand, lifesaving techniques to help friends and family recognize signs of an opioid overdose and take the steps necessary to save a life," said ONDCP Director R. Gil Kerlikowske in a news release.

Was this page helpful?
5 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. National Institute on Drug Abuse. Overdose death rates. Updated January 29, 2021.

  2. Centers for Disease Control and Prevention. Overdose deaths accelerating during COVID-19. Updated December 18, 2020.

  3. Manchikanti L, Sanapati J, Benyamin RM, Atluri S, Kaye AD, Hirsch JA. Reframing the prevention strategies of the opioid crisis: focusing on prescription opioids, fentanyl, and heroin epidemic. Pain Phys. 2018;21:308-326.

  4. The American Society of Anesthesiologists. Opioid Overdose Card.

  5. University of Washington Addictions, Drug & Alcohol Institute. Learn about naloxone. 2021.